JOURNAL ARTICLE

Ammonia induced encephalopathy from valproic acid in a bipolar patient: case report

Larissa Elgudin, Yvonne Hall, Daniel Schubert
International Journal of Psychiatry in Medicine 2003, 33 (1): 91-6
12906346
Valproic acid is widely used as a mood stabilizer. We report a case of an adult with bipolar disorder taking therapeutic doses of valproic acid, who presented to the emergency department with coma related to hyperammonemia as a complication of valproic acid treatment. Valproic acid was discontinued which resulted in rapid clinical recovery. Valproic acid induced coma was likely related to a urea cycle enzymopathy. Clinicians should consider hyperammonemia in all patients who present with coma and other mental status changes while on valproic acid. In such patients, ammonia level should be obtained in addition to liver function tests.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
12906346
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"